Trust psychiatrists to give an afternoon session that makes you completely forget about that nap you were craving! “Delirium: A Study of Difficult Cases” consisted of 3 vignettes about various forms of delirium, complete with very realistic role playing and chock full of wisdom from palliative care psychiatrists.
First there was a case of reversible hyperactive delirium. We were reminded that just about anything could be the culprit behind it, including common HPM meds like opioids and benzodiazepines, minor infections, metabolic derangements, and overstimulating environments.
How to treat the agitation in reversible delirium? First try to reduce stimulation and create a soothing environment. Can you eliminate any unnecessary meds? AVOID benzos! Use 1st generation antipsychotics such as haloperidol or chlorpromazine (more sedating than haloperidol), and dose the way you would dose pain medications.
What about irreversible delirium? This is the kind that occurs during the dying process, so a good clue that it’s not reversible is that there will be physical signs of dying. In this case, you can use antipsychotics, but you could also use benzos like lorazepam or midazolam. Remember that the goal is to reduce suffering by reducing the agitation of delirium — this is NOT palliative sedation, this is medical managment of a medical symptom.
Sometime benzos won’t be effective, and in those rare cases you could try propofol or phenobarbital. The key point is to treat agitation like a breakthrough symptom.
The final vignette illustrated a case of mixed delirium in pediatric palliative care (complete with role playing where the parent was as much the patient as the kid). Yes, delirium happens in kids too! This is a sneakier form of delirium (and can happen in adults too) that presents with waxing/waning symptoms. The gist is that you treat kids the same as adults (though with lower doses) — haloperidol and risperdal (both antipsychotics) are effective and safe in kids and infants.
I left with the understanding that delirium is a form of suffering, and as patients who come out of it later say, is a terrifying and disorienting experience. Treat it proactively and don’t hesitate to consult psychiatry for tough cases!
Erin Zahradnik, MD, PGY-3 Yale University Dept of Psychiatry